Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 88, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 7, 2003, 6:02 PM EDT for Columbus County, North Carolina; Horry County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 6:02 PM EDT (22:02 UTC)
- Expired
- Jul 7, 2003, 7:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Columbus County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 57 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
262
WUUS52 KILM 072202
SVRILM
NCC047-SCC051-072300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
602 PM EDT MON JUL 7 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 700 PM EDT
* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
DUFORD...OR ABOUT 10 MILES EAST OF MULLINS...MOVING NORTHEAST AT 15
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FAIR BLUFF AROUND 615 PM
CERRO GORDO AROUND 635 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3447 7868 3433 7858 3412 7910 3421 7917
3441 7898 3447 7885
$$
RASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:29 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 7, 3:29 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED ADVISORY SECTION NATIONAL WEATHER SERVICE WILMINGTON NC 329 PM EDT MON JUL 7 2003 SHORT TERM THROUGH THU NIGHT: NUMEROUS THUNDERSTORMS HAVE DEVELOPED OVER SERN SC IN THE VERY MOIST AND UNSTABLE AIRMASS. AN AXIS OF HIGH CAPES AND MOISTURE FLUX CONVERGENCE EXTENDS ACROSS MUCH OF THE COASTAL PLAIN...SO EXPECT COVERAGE OF THUNDERSTORMS TO INCREASE ACROSS THE ILM CWA AS THE AFTERNOON PROGRESSES. ISOLATED SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY BASED ON CURRENT RADAR TRENDS TO THE S. CONVECTION SHOULD SUSTAIN ITSELF INTO THE EVENING...THEN BEGIN TO DIE OFF WITH THE LOSS OF DAYTIME HEATING. WILL NOT REMOVE POPS ALTOGETHER OVERNIGHT AS THE SHORT WAVE TO THE W IS STILL EXPECTED TO CROSS THE REGION. WITH PLENTY OF CONVECTIVE DEBRIS CLOUDS AROUND...WILL CARRY MOSTLY CLOUDY SKIES FOR AT LEAST THIS EVENING. FORECAST LOWS TONIGHT WILL BE IN THE MID 70S...WHICH IS WHERE DEWPOINTS ARE CURRENTLY AT. DIURNAL CONVECTION EXPECTED TO FORM ALONG THE LEE SIDE TROUGH AND SEA BREEZE DURING THE MID-WEEK PERIOD...ALTHOUGH COVERAGE NOT ANTICIPATED TO BE AS WIDESPREAD AS TODAY. WILL FORECAST SLIGHT CHANCE POPS TUE AND CHANCE WED AND THU. BIG CONCERN BOTH TUE AND WED IS THE HEAT INDEX. WITH HIGHS GENERALLY IN THE LOW 90S AND DEWPOINTS IN THE LOW-MID 70S...HEAT INDEX VALUES SHOULD APPROACH 105 DEGREES. WILL NOT ISSUE ANY ADVISORIES AT THIS POINT...SINCE IT IS STILL QUESTIONABLE IF WE WILL REACH/EXCEED 105 FOR 3 HRS OR MORE. WILL CONTINUE TO HEADLINE IN ZONES HOWEVER. EXTENDED FRI THROUGH MON: AMPLIFIED UPPER TROF AT THE ONSET OF THE EFP WILL WEAKEN DURING THE WEEKEND. THE TROF WILL DRIVE A COLD FRONT TOWARD THE REGION DURING FRI...THEN OVER THE AREA SAT MORNING. DPROG/DT PLOTS CONTINUE TO DEPICT A SLIGHTLY SLOWER TREND IN FROPA W/ THE FRONT EVENTUALLY MOVING OFF THE COAST AND WASHING OUT DURING SAT. THINK THE DEEPEST MSTR ASSOC W/ THE FRONT WILL HAVE SHIFTED OFF THE COAST BY 12Z SAT...HOWEVER GIVEN SLOWER TREND WILL HOLD ONTO A SMALL POP FOR SAT MORNING. BERMUDA RIDGE WILL BEGIN TO NUDGE BACK INTO THE AREA EARLY NEXT WEEK. NOT ANTICIPATING ANY PRECIP CHANCES SUN-MON. FOLLOWED ENSEMBLE MEANS...WHICH ARE VERY CLOSE TO OPRNL MAX/MINS AND CLIMO. MARINE: BERMUDA HIGH WILL KEEP SOUTHWESTERLY FLOW IN PLACE OVER THE NEXT FEW DAYS. THE FLOW WILL TIGHTEN AT TIMES IN RESPONSE TO INLAND TROF WITH SPEEDS TO AVERAGE 15 KT...UP TO AROUND 20 KT AT TIMES. SPEEDS WILL INCREASE FURTHER THU-THU NIGHT AS A FRONT APPROACHES. THINK SMALL CRAFT CONDITIONS WILL BE MET THU NIGHT AND PERSIST THROUGH FRI NIGHT. VEERING AND DIMINISHING FLOW ON SAT W/ THE FRONTAL PASSAGE. FCSTID = 36 PRELIMINARY NUMBERS... ILM 76 92 76 92 / 40 20 20 30 FLO 74 94 74 93 / 40 20 20 30 LBT 74 93 74 92 / 40 20 20 30 MYR 76 89 76 89 / 40 20 20 30 .ILM... .NC...NONE. .SC...NONE. SHORT TERM: JAQ EXTENDED/MARINE: SRP
Hazardous weather outlook, Jul 7, 3:11 AM EDT, 14 hours 51 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 311 AM EDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...AND AFFECT THE AREA MAINLY THIS AFTERNOON THROUGH MIDNIGHT TONIGHT. WITH THE AID OF AN UPPER LEVEL IMPULSE...THERE IS POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM WITH THE MAIN THREAT FOR WIND DAMAGE. RIVER FLOOD WARNINGS CONTINUE FOR THE CAPE FEAR AND THE GREAT PEE DEE RIVERS. SEE THE LATEST RIVER FLOOD STATEMENT ISSUED BY NWS WILMINGTON. .DAYS TWO THROUGH SEVEN... HEAT INDEX READINGS COULD REACH 105 DURING TUESDAY AFTERNOON AND EARLY EVENING. A HEAT ADVISORY MAY BE NEEDED. THERE IS A POTENTIAL FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS AHEAD OF A COLD FRONT DURING FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR EVENING FOR THE CONVECTIVE ACTIVITY. HOEHLER
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.